Electronic Journal of Statistics

On the estimation of the mean of a random vector

Emilien Joly, Gábor Lugosi, and Roberto Imbuzeiro Oliveira

Full-text: Open access


We study the problem of estimating the mean of a multivariate distribution based on independent samples. The main result is the proof of existence of an estimator with a non-asymptotic sub-Gaussian performance for all distributions satisfying some mild moment assumptions.

Article information

Electron. J. Statist., Volume 11, Number 1 (2017), 440-451.

Received: July 2016
First available in Project Euclid: 2 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62F10: Point estimation 62F35: Robustness and adaptive procedures
Secondary: 62H11: Directional data; spatial statistics

Point estimation robustness and adaptive procedures directional data spatial statistics

Creative Commons Attribution 4.0 International License.


Joly, Emilien; Lugosi, Gábor; Imbuzeiro Oliveira, Roberto. On the estimation of the mean of a random vector. Electron. J. Statist. 11 (2017), no. 1, 440--451. doi:10.1214/17-EJS1228. https://projecteuclid.org/euclid.ejs/1488423803

Export citation


  • [1] Alon, N., Matias, Y. and Szegedy, M. (2002). The Space Complexity of Approximating the Frequency Moments., Journal of Computer and System Sciences 58 137–147.
  • [2] Bubeck, S., Cesa-Bianchi, N. and Lugosi, G. (2013). Bandits with heavy tail., IEEE Transactions on Information Theory 59 7711–7717.
  • [3] Catoni, O. (2012). Challenging the empirical mean and empirical variance: a deviation study., Annales de l’Institut Henri Poincaré, Probabilités et Statistiques 48 1148–1185.
  • [4] Catoni, O. (2016). PAC-Bayesian bounds for the Gram matrix and least squares regression with a random design., arXiv preprint arXiv:1603.05229.
  • [5] Devroye, L., Lerasle, M., Lugosi, G. and Oliveira, R. I. (2016). Sub-Gausssian mean estimators., Annals of Statistics.
  • [6] Giulini, I. (2015). Robust dimension-free Gram operator estimates., arXiv preprint arXiv:1511.06259.
  • [7] Hanson, D. L. and Wright, F. T. (1971). A bound on tail probabilities for quadratic forms in independent random variables., Annals of Mathematical Statistics 42 1079–1083.
  • [8] Hsu, D. (2010). Robust statistics., http://www.inherentuncertainty.org/2010/12/robust-statistics.html.
  • [9] Hsu, D. and Sabato, S. (2016). Loss minimization and parameter estimation with heavy tails., Journal of Machine Learning Research 17 1–40.
  • [10] James, W. and Stein, C. (1961). Estimation with quadratic loss. In, Proceedings of the fourth Berkeley symposium on mathematical statistics and probability 1 361–379.
  • [11] Jerrum, M., Valiant, L. and Vazirani, V. (1986). Random generation of combinatorial structures from a uniform distribution., Theoretical Computer Science 43 186–188.
  • [12] Lerasle, M. and Oliveira, R. I. (2012). Robust empirical mean estimators., arXiv:1112.3914.
  • [13] Matoušek, J. (2002)., Lectures on discrete geometry. Springer.
  • [14] Minsker, S. (2015). Geometric Median and Robust Estimation in Banach Spaces., Bernoulli 21 2308–2335.
  • [15] Nemirovsky, A. S. and Yudin, D. B. (1983). Problem complexity and method efficiency in, optimization.